Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Duluth, MN

June 12, 2024Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 12, 2024, 5:57 PM CDT for Saint Louis County, Minnesota. It was in force for 33 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2024, 5:57 PM CDT (22:57 UTC)
Expired
Jun 12, 2024, 6:30 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 70 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:00 PM CDTHAIL 13 W Leonidas, MN
Jun 12, 6:04 PM CDTHAIL 0.51 Sw Virginia, MNReport from mPING Half-inch (0.50 in.).
Jun 12, 6:04 PM CDTHAIL 12 E Mountain Iron, MNReport from mPING Quarter (1.00 in.).
Jun 12, 6:04 PM CDTHAIL 1Mountain Iron, MNHail on going.
Jun 12, 6:05 PM CDTHAIL 12 W Virginia, MNLots of hail coming down.
Jun 12, 6:06 PM CDTHAIL 1.751 Nnw Chisholm, MN
Jun 12, 6:09 PM CDTHAIL 1.75Mountain Iron, MNDamage to roof and car.
Jun 12, 6:13 PM CDTHAIL 11 W Virginia, MNReport from mPING Quarter (1.00 in.).
Jun 12, 6:13 PM CDTHAIL 1.25Biwabik, MN
Jun 12, 6:14 PM CDTHAIL 0.751 S Aurora, MNReport from mPING Dime (0.75 in.).
Jun 12, 6:18 PM CDTHAIL 1Virginia, MN
Jun 12, 6:23 PM CDTHAIL 0.751 Se Aurora, MNReport from mPING Dime (0.75 in.).
Jun 12, 6:25 PM CDTHAIL 0.5Biwabik, MNReport from mPING Half-inch (0.50 in.).
Jun 12, 6:39 PM CDTHAIL 13 Ese Iron Junction, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS53 KDLH 122257
SVRDLH
MNC137-122330-
/O.NEW.KDLH.SV.W.0021.240612T2257Z-240612T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
557 PM CDT Wed Jun 12 2024

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Central St. Louis County in northeastern Minnesota...

* Until 630 PM CDT.

* At 556 PM CDT, a severe thunderstorm was located near Cherry, or 13
  miles east of Hibbing, moving east at 60 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Virginia, Eveleth, Mountain Iron, and Gilbert around 600 PM CDT.
  Biwabik around 610 PM CDT.
  Hoyt Lakes and Aurora around 615 PM CDT.

Other locations in the path of this severe thunderstorm include
Babbitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 9291 4755 9291 4775 9196 4750 9184
      4719 9190
TIME...MOT...LOC 2256Z 264DEG 51KT 4745 9267 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KML
1 follow-up statement
577 
WWUS53 KDLH 122314
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
614 PM CDT Wed Jun 12 2024

MNC137-122330-
/O.CON.KDLH.SV.W.0021.000000T0000Z-240612T2330Z/
St. Louis MN-
614 PM CDT Wed Jun 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL ST. LOUIS COUNTY...

At 613 PM CDT, a severe thunderstorm was located near Biwabik, or 28
miles south of Lake Vermilion, moving east at 60 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated. At 610 PM Golfball size hail was reported 
         near Mountain Iron.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Hoyt Lakes, Aurora and Babbitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4739 9267 4759 9265 4764 9191 4750 9184
      4719 9190
TIME...MOT...LOC 2313Z 264DEG 51KT 4748 9231 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:40 PM CDT, 4 hours 17 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are likely to develop this afternoon and evening. Hazards include very large hail up to 3" in diameter, damaging winds to 70 mph, and a low chance for a tornado.
  • Much of the Northland is under an Enhanced Risk (3 out of 5) for severe weather today. Storms will be beginning around mid- afternoon today and move east-southeast through the afternoon and evening.
  • Cooler temps on Thursday and high pressure on Friday. Additional shower and thunderstorm chances likely this weekend into early next week.
Area forecast discussion, Jun 12, 1:40 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
140 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are likely to develop this
  afternoon and evening. Hazards include very large hail up to
  3" in diameter, damaging winds to 70 mph, and a low chance for
  a tornado.

- Much of the Northland is under an Enhanced Risk (3 out of 5)
  for severe weather today. Storms will be beginning around mid-
  afternoon today and move east-southeast through the afternoon
  and evening.

- Cooler temps on Thursday and high pressure on Friday.
  Additional shower and thunderstorm chances likely this weekend
  into early next week.

&&

.DISCUSSION...
Issued at 140 PM CDT Wed Jun 12 2024

This afternoon and evening:

Destabilization has been occurring early this afternoon as skies
have (or in the process of becoming) cleared in the wake of showers
and thunderstorms that moved through earlier this morning. High
MLCAPE values of 2000-3500 J/kg are expected this afternoon and
evening in the warm sector ahead of an approaching cold front.
Aloft, a steep elevated mixed layer around 8-8.5 degC/km will be
advecting into the CWA this afternoon. At the surface, moisture
advection provided via a strong southwesterly LLJ at 850mb of 40-45
knots has increased dewpoints across the MN portion of the CWA
to around the low to mid 60s.

Previously, there was some concern that the convection that is
currently moving through southern MN would reduce the amount of
available moisture and reduce the severe thunderstorm potential.
However, recent obs have shown that the strong LLJ has been able to
overcome this barrier. Latent heat release from the morning and
ongoing convection being advected northward is also likely
contributing to the strong instability that will be seen today.

Thunderstorms are expected to have strong and quickly-developing
organization today as very favorable wind shear occurs over the CWA.
A strong 500mb jet maxima will result in 0-6 km bulk shear today of
50-55 knots. Storm mode today is expected to initially begin as
discrete supercells over north-central MN, primarily northwest of
the Iron Range. As convection propagates eastward, storm mode is
expected to transition to becoming more quasi-linear. Recent runs of
the CAMs suggest that while storm mode will become more linear this
evening, large hail will continue to be a threat as cells remain
somewhat discrete. Timing wise, strong to severe convection will be
starting as soon as 3 PM in far north-central MN and move east-
southeast through the region this afternoon and evening. Any
strong to severe thunderstorms should be downstream of the CWA
around midnight tonight.

All severe thunderstorm hazards will be possible this afternoon and
evening, expect for flash flooding. The primary concern is very
large hail, which is forecast to be up to 3 inches in diameter
across the MN portions of the CWA and adjacent counties in northwest
WI. Damaging winds up to 70 mph are also a concern today, as model
soundings show dry air in the low-levels and DCAPE values of around
1000-1500 J/kg. While the potential is low, a tornado or two also
can't be ruled out this afternoon and early evening as 0-1km SRH
increases to around 100-150 m2/s2. The one limiting factor to the
tornado potential today will be somewhat high LCL heights of around
2000 feet AGL in the area where discrete supercells are most likely
in far north-central MN. LCL heights will be lowering to around 350-
750 feet AGL farther east late this afternoon and evening, but with
storm mode becoming more linear, this will lessen the tornado
threat. Flash flooding is unlikely to occur today as the strong to
severe thunderstorms will be fairly progressive across the CWA.

Thursday into Friday:

Cooler temps are expected tomorrow following the cold frontal
passage tonight. Scattered showers will be possible, mainly in the
Arrowhead. Isolated thunderstorms in the afternoon hours will be
possible, but severe weather is not expected. Quiet conditions
develop on Friday as high pressure builds over the Northern Plains.

Weekend into early next week:

Low pressure developing in the lee of the Rockies Friday evening
will propagate into the Upper Midwest on Saturday. This will be
bringing widespread showers and thunderstorms through much of the
weekend. Strong WAA occurring over the weekend will result in high
temps on Sunday reaching into the low to mid 80s with uncomfortable
dewpoints in the 60s. Monday will see shower and thunderstorm
activity continue as a strong shortwave trough propagates eastward
through the central CONUS. There are early indications that Monday's
system could bring strong to severe thunderstorms, especially in
north-central MN. However, it is still too early for specifics.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1247 PM CDT Wed Jun 12 2024

VFR conditions are expected early this afternoon ahead of an
approaching cold front and developing thunderstorms. Strong to
severe thunderstorms will be developing around mid-afternoon in far
north-central MN and move east-southeastward through the afternoon
and evening hours. These storms will be capable of producing very
large hail up to 3 inches in diameter, gusty winds to 70 mph, and a
low chance for a tornado or two. IFR, and even LIFR, visibility will
be possible within the thunderstorm cores. Once storms exit the
region this evening into tonight, expect VFR conditions to return
for most terminals. However, IFR conditions resulting from fog will
be possible in HYR tonight into early Thursday morning. Northwest
winds are expected to be breezy tomorrow following a cold frontal
passage.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 140 PM CDT Wed Jun 12 2024

Strong to severe storms may produce hail and gusty winds across
western Lake Superior this late afternoon and evening ahead of a
cold front. Following the cold frontal passage, winds increase out
of the northwest on Thursday with gusts to near 20 knots - a Small
Craft Advisory may be needed. Winds weaken Thursday evening into
Friday as an area of high pressure builds across the Upper Great
Lakes. This weekend into early next week a more active weather
pattern develops with a few chances for precipitation.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...JJM
Hazardous weather outlook, Jun 12, 2:51 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
251 PM CDT Wed Jun 12 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
251 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Numerous severe thunderstorms are possible today from 3 pm to 11
pm across the region. Initially these storms will be capable of
very large hail potentially up to 3 inches in diameter, roughly
around the size of baseballs. A tornado or two are also possible,
especially across north central and northeast Minnesota. The
strongest storms will have the potential to produce wind gusts up
to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern is expected to resume starting Saturday
and continuing into early next week. Some stronger to severe
storms possible Sunday, as well as some heavy rainfall and minor
flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-132000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
251 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Numerous severe thunderstorms are possible today from 5 pm to 10
pm. Storms will be capable of very large hail potentially up to 3
inches in diameter and wind gusts in excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty westerly winds with gusts up to 20 to 25 knots on Thursday,
with the best potential in the Twin Ports.

An active weather pattern is expected to resume starting Saturday
and continuing into early next week. There are some signals on
Sunday for the possibility of stronger to severe storms.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Jun 12, 5:42 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
542 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             8 N Cohasset            47.38N 93.61W
06/12/2024  E1.00 Inch       Itasca             MN   Public

            Report from mPING.

&&

JJM
Local storm report, Jun 12, 5:45 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
545 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             8 SSW Cohasset          47.15N 93.66W
06/12/2024  M1.75 Inch       Itasca             MN   Public

&&

KLL
Local storm report, Jun 12, 5:51 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
551 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             Walker                  47.09N 94.58W
06/12/2024  M1.75 Inch       Cass               MN   Public

            Via social media with photo.

&&

KLL
Local storm report, Jun 12, 5:54 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
554 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             1 SW Chisholm           47.48N 92.89W
06/12/2024  M1.75 Inch       St. Louis          MN   Trained Spotter

&&

KLL
Local storm report, Jun 12, 5:55 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
555 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             1 NW Chisholm           47.50N 92.90W
06/12/2024  E2.00 Inch       St. Louis          MN   Public

            Report from mPING: Hen Egg (2.00 in.).

&&

KLL
Local storm report, Jun 12, 5:56 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Duluth MN
556 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Hail             Chisholm                47.49N 92.89W
06/12/2024  E1.25 Inch       St. Louis          MN   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

KLL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:43 PM CDTSmall Craft AdvisoryDLH5 hr
Jun 12, 3:56 PM CDTSevere Thunderstorm WarningDLHSaint Louis64 min
Jun 12, 4:42 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca48 min
Jun 12, 4:45 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHCass45 min
Jun 12, 4:53 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis52 min
Jun 12, 5:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Itasca38 min
Jun 12, 5:23 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis52 min
Jun 12, 5:26 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca, Saint Louis49 min
Jun 12, 5:26 PM CDTTornado WarningDLHLake, Saint Louis34 min
Jun 12, 5:31 PM CDTSpecial Weather StatementDLHSaint Louis29 min
Jun 12, 5:32 PM CDTSevere Thunderstorm WarningDLHCass, Itasca43 min
Jun 12, 5:35 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca55 min
Jun 12, 5:39 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing51 min
Jun 12, 5:55 PM CDTSevere Thunderstorm WarningDLHCook, Lake35 min
Jun 12, 6:03 PM CDTSpecial Marine WarningDLH57 min
Jun 12, 6:03 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Saint Louis42 min
Jun 12, 6:09 PM CDTTornado WarningDLHCook, Lake36 min
Jun 12, 6:17 PM CDTTornado WarningDLHAitkin, Cass, Crow Wing28 min
Jun 12, 6:28 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis47 min
Jun 12, 6:39 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis36 min
Jun 12, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Crow Wing51 min
Jun 12, 6:40 PM CDTTornado WarningDLHAitkin, Crow Wing35 min
Jun 12, 6:42 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis33 min
Jun 12, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Carlton, Saint Louis63 min
Jun 12, 6:42 PM CDTTornado WarningDLHAitkin, Carlton33 min
Jun 12, 6:47 PM CDTSpecial Marine WarningDLH38 min
Jun 12, 6:56 PM CDTSevere Thunderstorm WarningDLHCook, Lake49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.